Dr. Duane Graveline - Statins and Statin Side Effects


doc_ahof_144
Dr. Duane Graveline - Questions and Answers

Newsletter readers were invited to submit some general questions on statin side effects. Here are selected questions with answers from Dr. Graveline.

Dr. Graveline is the author of Lipitor®, Thief of Memory; Statin Drugs, Side Effects and The Misguided War on Cholesterol; and The Statin Damage Crisis.

1. Question:
When a person takes cholesterol lowering statin drugs, will the blood tests, such as liver function, rise over a period of time, or will it happen all at once and harm the organs?

Dr. Graveline: Generally speaking reactions of this kind take time to develop so it will not be a case of okay an hour ago but now abnormal. For liver function tests, days and weeks will be required usually.

I am very concerned about some doctors placing the tolerable upper limit of normal for a liver function test as 5 times greater than normal or even 10 times greater than normal and suspect this was some ill advised recommendation from the drug companies to increase acceptability of elevated test value.

In my world you have a normal range and anything above that is abnormal. Yes the liver has tremendous healing and regenerative power but when it is elevated above normal it means the liver is being inflamed and not functioning normally. To accept a test value higher than normal on the basis of drug company recommendations is reckless by my standards.

2. Question: The question I would like to ask relates to statins and their effect on the mevalonate pathway.  As we know statins lower cholesterol and other important molecules. Since cortisol is derived from cholesterol, is it effectively depleted by statins? Following from this, is the possible reduction in cortisol a contributory factor to the beneficial effects of statins along with their depletion of the NF-kappaB and the subsequent inhibition of the cytokine stimulated inflammation? 

Dr. Graveline: Statins do tend to inhibit many of our hormones on the basis of cholesterol depletion. This is true for vitamin D also, but only for testosterone has this been proven to occur. Loss of libido and erectile dysfunction are two common complaints associated with statin use.

In one series of some 40 patients, testosterone values returned to normal within a few months after stopping the statin and these symptoms gradually diminished. But in two cases, the condition appeared to be permanent on the basis of both testosterone level and symptoms.

Because of lowered levels of the substrate, cholesterol, I suspect other hormones such as progesterone and estrogen would show similar patterns of change but perhaps be somewhat less apparent clinically.

As to the benefit of statins, that of decreasing cardiovascular ( CV ) risk, I doubt that cortisol contributes and am quite certain the anti-inflammatory benefit of statins is almost entirely a function of inhibition of nuclear factor kappa B. Cholesterol reduction has generally nothing to do with a statin's benefit. Cholesterol appears to be irrelevant to the process of atherosclerosis.

3. Question: My question is one of confusion:  I am not sure what your final word is on the effect of statins on your body...should they be taken to protect the heart, to protect against inflammation of some sort...as a last resort if your cholesterol remains above the 240 range...or should they never be taken at all...especially if you have had muscular problems with them in the past? You sometimes seem to write a column that has positive things to say about statins, and then you'll write one that is negative...what is the bottom line, sir? 

Dr. Graveline: For over 25 years we have been using cholesterol lowering doses of statins believing cholesterol to be the cause of atherosclerosis. To use statins at the high doses required to suppress cholesterol means one blocks the mevalonate pathway more and more completely, inevitably inhibiting CoQ10 and dolichols along with cholesterol. You cannot do one without the other.

This is causing the overwhelming majority of statin drug side effects. Now that we realize that atherosclerosis is an inflammatory problem secondary to a variety of triggers such as oxycholesterol, transfats, smoking, hidden infection, etc. the lowering of cholesterol is irrelevant. We should be using much lower, anti-inflammatory doses of statins. In my judgment we have been dosing up to 30 times the statin dose required for inflammation suppression.

Once we start low dosing of statins we should hit a level where we no longer block the mevalonate pathway, so cholesterol will not be affected but the anti-inflammation effect will be preserved, thereby lowering cardiovascular risk. We desperately need studies to confirm this.

I have been suggesting low-dose statins for high-risk people for at least ten years now. By high risk I mean those with family histories of premature heart disease and strokes or personal histories of prior infarcts, stroke warning, silent ECG changes, etc. 

4. Question:  How is a person tested for mitochondrial mutations? 

Dr. Graveline: Many researchers are using the lactate/pyruvate ratio. You can perform an internet search for details but it is in common use in research labs and although it can be ordered by any doctor, it must be done correctly. The veni-puncture must be done without tourniquet and the various steps for fixing the blood samples must be followed precisely.

I had mine done eight years ago and it was reported as negative. In retrospect, now that I know the proper method, I observed many errors in their technique on me. First of all they used a tourniquet and it goes downhill from there.

You must go to a reputable lab and preferably with a copy of the correct procedure in hand. Everyone will have some Mitochondrial DNA mutations. It is a normal result of aging. Statins increase the frequency of these mutations largely by inhibition of CoQ10. 

5. Question:  Do you  believe that statins can cause what they term Alzheimer's or Dementia? 

Dr. Graveline: The short answer is yes. I have had many cases reported to me of people who while on statins have developed progressive dementia indistinguishable from that of Alzheimer's. The only proof of statin etiology has been gradual improvement following the stopping of the statin.

The terrible pain comes from knowing how many have died in dementia before the diagnosis had been established. Many people have reported to me the abrupt cognitive decline of their mother or father soon after entering the nursing home and being placed on a statin (for their heart health). I suspect that many of these were purely statin associated cognitive decline, Alzheimer's had nothing to do with it.

6. Question:  Is it possible that if a statin was responsible for someone losing their language skills that, even when taken off the drug, the effects would continue to worsen? 

Dr. Graveline: I cannot elaborate on this but if you just want my opinion, yes, it is possible for statin associated cognitive change to worsen progressively after the statin was withdrawn. Neuropathies can worsen despite stopping the statins, myopathies can worsen and so can the ALS-like reactions, so why not cognitive decline as well?

7. Question:  Now that you have stated that some statin drugs can be helpful in preventing inflammation and plaque build up, what are we supposed to do? Are there other ways to do this that are just as helpful? 

Dr. Graveline: To the best of my knowledge, only statins have this special anti-inflammatory action. Common anti-inflammatory agents such as aspirin, NSAIDS (Advil®, Naprosyn®), and steroids have no such effect.

To the doctor who says "statins are poison I will never give them to my patient at any dose" I say what are you going to do for someone just recovering from a myocardial infarction, just give him CoQ10, the omegas and an aspirin? I say you are sadly shortchanging that patient. The doctor is treating himself in this case. I believe CoQ10, omegas and a low dose statin would be better. 

8. Question:  What evidence do we have that statin damage - specifically, muscular pain and weakness - can linger or recur after the medication is discontinued? 

Dr. Graveline: We have thousands of such cases. Dr. Beatrice Golomb, director of the statin study at UCSD college of Medicine reported that 68% of all statin myopathy cases become permanent. From my own record review I know she is correct. And peripheral neuropathy is 100% permanent. The original drug company incidence figure of <2% for myopathy is now over 10% and closer to 20%, I believe. With millions of people on statins, think of the legions of people out there with permanent muscle pain and weakness. It is a tragedy beyond belief. 

9. Question:  Can periods of "foggy memory" recur even after you stop taking a statin drug? 

Dr. Graveline: In my own case I had one episode four months after stopping my statin. This was not a transient global amnesia like my first two episodes, this was foggy thinking for a few hours. I had another report from someone who had an episode one year after stopping his statin, so the inhibition effect of a statin on cognition can persist for an unusually long time. In truth, anything is possible with statin use and much of what happens, it seems, can be for the rest of your life.

Duane Graveline MD MPH
Former USAF Flight Surgeon
Former NASA Astronaut
Retired Family Doctor

Updated July 2016
 


Books From Amazon

The Dark Side of Statins
The Statin Damage Crisis
Cholesterol is Not the Culprit
Statin Drugs Side Effects
Lipitor, Thief of Memory


Over 12,000 reader posts:

spacedoc Forum